The California Department of Public Health has confirmed to Food Poisoning Bulletin that there is an E. coli O157 outbreak linked to recalled Organic Pastures raw milk. Via email, they said “there is an outbreak, and as of February 8, 2016, six children with a unique strain of shiga toxin-producing E. coli O157 have been identified; of all of these six children, four have reported drinking Organic Pastures raw milk before they got sick.”
All six illnesses occurred in January 2016. Public health officials are investigating the dairy and that investigation is ongoing. CDPH’s Food and Drug Branch (FDB) has “collected a number of samples from the marketplace, which are currently undergoing laboratory evaluation,” according to the communication.
The recalled product is Organic Pastures raw whole milk. It was distributed in northern California and the central coast of California. Use by dates for the products are 1/23/16 (lot code 20160105-1) and 1/26/16 (lot code 20160106-2).
If you purchased this product, do not drink it. Throw it away or return it to the pace of purchase for a full refund. Freezing this product will not kill E. coli bacteria. Heating, as in pasteurization or cooking, is the only preparation method that kills this pathogenic bacteria.
If you drank some of this raw milk, or your children have, and you or your children have experienced the symptoms of E. coli food poisoning, please see your doctor. This is a serious illness that can cause kidney failure, heart attacks, strokes, and death.
The symptoms of a shiga toxin-producing E. coli infection include severe abdominal cramps, diarrhea that may be watery and/or bloody, a mild fever, nausea, and vomiting. Symptoms usually begin about three to four days after exposure to the pathogenic bacteria, sometimes up to ten days later. Children under the age of 5 are most susceptible to serious complications from this infection, most notably hemolytic uremic syndrome (HUS).
The symptoms of HUS include lethargy, low or no urine output, pale skin, easy bruising, skin rash, and jaundice. The risk of developing this complication is increased when the patient is treated with antibiotics for an E. coli infection. The swift and correct diagnosis of an E. coli infection is important to help avoid this serious complication.